Drugs Found to Be Cause of 3 Clayton Deaths
Posted July 15, 1998 7:00 a.m. EDT
CHAPEL HILL — The cause of the deaths of three people in a Clayton house two months ago has remained a mystery until now. A medical examiner's report shows the two men and a woman died of an overdose.
The state medical examiner's office at UNC Hospitals determined that all three deaths were heroin-related. Two were definitely caused by heroin overdoses. The other was from a combination of heroin and alcohol.
Ever since police found the three bodies in a house in Clayton last May, people have been wondering how the three died. There were no signs of violence, drugs or carbon monoxide poisoning in the house.
"It can occur in regular users of heroin as well as people who are using heroin for the first time," said Dr. Lee Ann Krishnan. "It's a very dangerous drug and, because an illegal drug, the content of it is not regulated and you never know what you're getting. If you get a very pure batch of heroin, although you think you're not injecting very much, it can be very strong. It can be deadly."
Dr. Krishnan performed autopsies on two of the victims. She said she found needle marks on their arms that Clayton police said they did not find in their initial investigation.
The findings confirm what many neighbors of the victims said back in May when the bodies were found. They said the victims were known to be drug users.
Police now say the case is closed.